Steroids

My horse had a soft tissue injury and my vet gave him steroids. Are there any negative side effects of steroid use?
Share
Favorite
Close

No account yet? Register

ADVERTISEMENT

My horse had a soft tissue injury and my veterinarian gave him steroids. Some of the people in my barn say I need to be careful that he doesn’t get too aggressive or get foundered. I’m confused. How can steroids do all of that?

AThe steroids, an extremely broad category of drugs and natural hormones, have a wide variety of effects on the body. All drugs when used for the wrong reasons or at an inappropriate dose or frequency of treatment can be toxic–the steroids are no exception.

The two main classifications of steroids are the anabolics and the corticosteroids (the reproductive hormones such as estrogen, progesterone, and others are also classified as "steroids"). The anabolic steroids function to increase protein synthesis by the body and build muscle mass. The drugs are designed to be used in the treatment and rehabilitation of chronic debilitating disease processes. The drugs often are used in attempting to make a gelding act more like a stallion and to promote the development of muscle mass and therefore strength, stamina, and endurance. The drugs allow for a better conversion of the protein ingested through feed into body proteins (and more particularly muscle tissue).

The anabolic steroids should be used with caution and within ethical boundaries. There can be severe side effects that include making a horse so hyped-up that he actually becomes dangerous to humans. There also is the development of liver disease with chronic use. The anabolic steroids have pharmaceutical actions on the body that are very different from the corticosteroids

Create a free account with TheHorse.com to view this content.

TheHorse.com is home to thousands of free articles about horse health care. In order to access some of our exclusive free content, you must be signed into TheHorse.com.

Start your free account today!

Already have an account?
and continue reading.

Share

Written by:

Michael A. Ball, DVM, completed an internship in medicine and surgery and an internship in anesthesia at the University of Georgia in 1994, a residency in internal medicine, and graduate work in pharmacology at Cornell University in 1997, and was on staff at Cornell before starting Early Winter Equine Medicine & Surgery located in Ithaca, New York. He was an FEI veterinarian and worked internationally with the United States Equestrian Team. He died in 2014.

Related Articles

Stay on top of the most recent Horse Health news with

FREE weekly newsletters from TheHorse.com

Sponsored Content

Weekly Poll

sponsored by:

Do you use slow feeders or slow feed haynets for your horse? Tell us why or why not.
289 votes · 289 answers

Readers’ Most Popular

Sign In

Don’t have an account? Register for a FREE account here.

Need to update your account?

You need to be logged in to fill out this form

Create a free account with TheHorse.com!